Alert archive / Minnesota / Fire Weather Watches in 2021

Fire Weather Watch 4, NWS Grand Forks, ND

May 5, 202117 counties in North Dakota; 18 counties in Minnesota

NWS Grand Forks, ND issued this fire weather watch at May 5, 2021, 2:55 PM CDT for 17 counties in North Dakota; 18 counties in Minnesota. It took effect at May 6, 2021, 12:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 5, 2021, 2:55 PM CDT (19:55 UTC)
In effect from
May 6, 2021, 12:00 PM CDT
Expired
May 6, 2021, 3:15 AM CDT
In force
Issued by
NWS Grand Forks, ND
All 35 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.9 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WWUS83 KFGF 051955
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
Issued by National Weather Service Bismarck ND
255 PM CDT Wed May 5 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-070100-
/O.NEW.KFGF.FW.A.0004.210506T1700Z-210507T0100Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
255 PM CDT Wed May 5 2021

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA...

The National Weather Service in Grand Forks has issued a Fire
Weather Watch for gusty winds and low relative humidity, which is
in effect from Thursday afternoon through Thursday evening.

* AFFECTED AREA...In Minnesota...Fire Weather Zones 001...002... 
  003...004...005...006...007...008...009...013...014...015...
  016... 017...022...023...024...027...028...029...030...031...
  032 and 040. In North Dakota...Fire Weather Zones 006...007...
  008...014... 015...016...024...026...027...028...029...030...
  038...039...049... 052...053 and 054.

* TIMING...Thursday afternoon through Thursday evening.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

CJS
2 follow-up statements
828 
WWUS83 KFGF 060051
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
751 PM CDT Wed May 5 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-070100-
/O.CON.KFGF.FW.A.0004.210506T1700Z-210507T0100Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
751 PM CDT Wed May 5 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST
MINNESOTA...

* AFFECTED AREA...In Minnesota...Fire Weather Zones 001...002... 
  003...004...005...006...007...008...009...013...014...015...
  016... 017...022...023...024...027...028...029...030...031...
  032 and 040. In North Dakota...Fire Weather Zones 006...007...
  008...014... 015...016...024...026...027...028...029...030...
  038...039...049... 052...053 and 054.

* TIMING...Thursday afternoon through Thursday evening.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
515 
WWUS83 KFGF 060815
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
315 AM CDT Thu May 6 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-070100-
/O.UPG.KFGF.FW.A.0004.210506T1700Z-210507T0100Z/
/O.NEW.KFGF.FW.W.0007.210506T1700Z-210507T0100Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
315 AM CDT Thu May 6 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF 
EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA...

The National Weather Service in Grand Forks has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from noon today to 8 PM CDT this evening. The Fire Weather 
Watch is no longer in effect.

* AFFECTED AREA...In Minnesota...Fire Weather Zones 001...002... 
  003...004...005...006...007...008...009...013...014...015...
  016... 017...022...023...024...027...028...029...030...031...
  032 and 040. In North Dakota...Fire Weather Zones 006...007...
  008...014... 015...016...024...026...027...028...029...030...
  038...039...049... 052...053 and 054.

* TIMING...Thursday afternoon through Thursday evening.

* WINDS...Northwest 15 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 15 to 20 percent.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

dtr

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this fire weather watch went out at May 5, 12:47 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 5, 12:47 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
Issued by National Weather Service Bismarck ND
1247 PM CDT Wed May 5 2021

.UPDATE...
Issued at 1247 PM CDT Wed May 5 2021

No significant changes were made with this update, as we merely
blended observed trends into the afternoon forecast. Convection
has begun developing over the Devils Lake basin as of midday and
is expected to shift southeast through the afternoon, maintained
by steep low-level lapse rates and marginal resultant MLCAPE on
the order of 150 J/kg. We refrained from including thunderstorms
in the forecast explicitly given forecast soundings that suggest
equilibrium level temperatures only near -20 C, on the fringe of
what's required for charge separation, which is resulting from a
midlevel inversion. However, isolated lightning is possible.

UPDATE Issued at 1004 AM CDT Wed May 5 2021

Changes with this update cycle focused on refining forecast PoPs
and sky cover through early afternoon based on observed trends,
which suggest the frontogenetically-driven area of rainfall over
the southern Red River Valley will primarily remain south of the
I-94 corridor for the rest of its life cycle. Otherwise, upstream
low-level water vapor imagery reveals a weak shortwave trough in
north central ND, and CAMs suggest low-topped convection will be
developing in association with that perturbation and its related
cyclonic flow, steep-lapse-rate regime this afternoon. We decided
to push the eastern extent of the slight chance of showers east
into the Red River Valley proper by late afternoon and early
evening, consistent with recent CAM simulations and the observed
shortwave trough trajectory.

UPDATE Issued at 711 AM CDT Wed May 5 2021

Light rain area continues to slide ESE. It continues to run into a
lot of dry air and enough saturation to produce rain to the ground
is still quite a bit less in coverage than radar would indicate.
Main area area Valley City to Jamestown and then it was up to
Carrington/Harvey earlier. This pocket NDAWN rain totals 0.10 to
0.15 inch. Pops and timing appear ok attm. Far NE ND and NW MN in
clearer sky dropped into the 20s early this AM. Winds this morning
all over the place with areas of southwest wind to 20kts on north
side of light rain area, then near calm in far NE ND/NW MN and
northeast in SE ND. So for any spot weather forecasts for
prescribed burns variable direction is the key this morning.

&&

.SHORT TERM...(Today through Thursday)
Issued at 329 AM CDT Wed May 5 2021

500 mb short wave moving SE thru south central ND early this
morning. Area of light rain with it, though very dry airmass it is
moving through makes means not nearly as much is reaching the
ground as is shown by radar. There has been a bit more intense
zone of precipitation Harvey to New Rockford region and this is
sagging SSE. In this narrow zone saturation occurred as dew pts
rose into the low-mid 30s. Temps remaining upper 30s to low 40s in
this area and thus it is raining not snow. Temps in precip area
will remain overall warm enough to prevent much snow, mostly rain.
Thus the risk of any accum is gone. This area of precipitation
will exit SE ND toward 18z. Far NW MN and far NE ND remain
generally clear. During the day enough heating with clearing
behind this wave to generate some weak instability, with HRRR
indicating 250 j/kg in area west of the Red River valley in
eastern ND. Showalter values remain positive however. Short term
models do show a few showers in the aftn DVL to just west of Fargo
so kept 20 pop for showers that was in the forecast. Did keep low
pop into the evening prior to sunset for a part of SE ND.

Thursday will see a cold front push though in the morning. Gusty
north winds up to 35 mph possible Thursday aftn and with a dry
airmass in place and temperatures rising into the low 60s over
eastern ND look for relative humidity values to drop into the
20-25 percent range. With the added wind, will mention near
critical fire weather conditions in the HWO. WFO BIS will do the
same. Some CU expected with daytime heating.

.LONG TERM...(Thursday night through Tuesday)
Issued at 329 AM CDT Wed May 5 2021

The general weather pattern for the long term will be defined by
slowly warming temperatures moving into early next week with a few
chances for some light precipitation. A few days of heightened fire
weather potential will also be possible on the warmer and breezier
days, but otherwise, impactful weather should remain relatively
minimal.

Overview...

An upper level low is expected to continue to churn over the Hudson
Bay region as an area of ridging aloft begins to build in eastward
across the Plains. Cooler than normal temperatures will remain in
place for the weekend ahead as the upper level flow pattern shifts
from north-northwesterly to a more split flow regime. A shortwave is
progged to introduce itself to the northern Plains on Saturday and
will bring some light precipitation to the forecast area late Friday
through Sunday. Ensemble guidance is still a bit uncertain with
respect to the eastward extent of precipitation, with current
consensus keeping the highest precipitation potential across central
and southeastern ND.

Looking ahead to early next week, cluster analysis is indicating a
reinforcing of the upper level ridge with 500 hPa height rises as a
closed low stalls out over the intermountain west. This ridging
aloft and attendant surface high pressure settling in over the
region should help to usher in a gradual warming trend with
temperatures beginning a slow climb back up toward normal values.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1247 PM CDT Wed May 5 2021

VFR conditions will generally prevail through the 18 UTC TAF
cycle, but brief/localized MVFR ceilings are possible in parts
of eastern ND this afternoon. A few showers are also expected
this afternoon in eastern ND and west central MN, but activity
will diminish this evening, leaving a dry overnight. Northwest
winds will generally be around 10 kt this afternoon, and will
become more westerly, but light, tonight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...CJS
SHORT TERM...Riddle
LONG TERM...Rick
AVIATION...CJS
Hazardous weather outlook, May 5, 2:29 PM CDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
Issued by National Weather Service Bismarck ND
229 PM CDT Wed May 5 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
229 PM CDT Wed May 5 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical fire weather conditions are possible Thursday afternoon
through early Thursday evening across eastern North Dakota and
west central and northwest Minnesota due to a combination of gusty
northwest winds and low humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CJS

Nearby

Fire Weather Watches in Minnesota, 2021Fire Weather Watches in North Dakota, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.